Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 236, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Aug 13, 2017, 8:12 PM CDT for Briscoe County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 8:12 PM CDT (01:12 UTC)
- Expired
- Aug 13, 2017, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Briscoe County, TX
The radar
The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2289 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.3
The text
As transmitted.
142
WUUS54 KLUB 140112
SVRLUB
TXC045-140145-
/O.NEW.KLUB.SV.W.0236.170814T0112Z-170814T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
812 PM CDT SUN AUG 13 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northeastern Briscoe County in the Panhandle of Texas...
* Until 845 PM CDT
* At 812 PM CDT, a severe thunderstorm was located 14 miles west of
Brice, or 17 miles northeast of Silverton, moving east at 5 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Briscoe County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. This storm will also produce very heavy rain that may
result in localized flooding.
&&
LAT...LON 3471 10094 3458 10095 3458 10129 3475 10136
3475 10095
TIME...MOT...LOC 0112Z 262DEG 5KT 3469 10115
HAIL...1.50IN
WIND...60MPH
$$
231 follow-up statement
236
WWUS54 KLUB 140135
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
835 PM CDT SUN AUG 13 2017
TXC045-140145-
/O.CON.KLUB.SV.W.0236.000000T0000Z-170814T0145Z/
Briscoe TX-
835 PM CDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN BRISCOE COUNTY...
At 835 PM CDT, a severe thunderstorm was located 13 miles west of
Brice, or 13 miles north of Caprock Canyon State Park, moving
southeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Briscoe County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3471 10094 3458 10095 3458 10129 3475 10136
3475 10095
TIME...MOT...LOC 0135Z 300DEG 11KT 3464 10111
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:52 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 13, 6:52 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 652 PM CDT Sun Aug 13 2017 .AVIATION... Biggest concern tonight is potential impacts from convection on the terminals. KCDS and KPVW appear most likely to experience storms moving in from the northwest later this evening, though even KLBB could see a storm this evening. These storms will be robust with strong outflow winds and heavy rain (and resultant low visibilities) likely the biggest impacts. Carried TEMPO groups to address this starting at 03Z at KPVW and 04Z at KCDS. Also included VCTS in the KLBB TAF, though will amend if a direct storm impact becomes more likely. Otherwise there is some concern for sub-VFR stratus development again late tonight with the very moist atmosphere in place, but the convection may disrupt this and have not explicitly included it in the TAFS attm. Outside of storm influences, winds should be rather light with additional (though perhaps more limited) storm chances Monday afternoon and evening. && .PREV DISCUSSION... /issued 410 PM CDT Sun Aug 13 2017/ DISCUSSION... Following encores of storms from this evening through midweek, the overall pattern is favored to trend hotter and drier by late week as upper ridging re-emerges across the southern Great Plains. Regional 3 PM surface analysis featured a surface trough extending from Clovis to Carlsbad and an outflow boundary from about Tulia southeast to Guthrie. GOES-R derived PWATs ranged from 1.3" near the surface trough to 2" in the Rolling Plains, which is roughly 120 percent of normal. Visible satellite shows a relative dearth of boundary layer destabilization over all of the South Plains where low level lapse rates are a measly 6-7* C/km, but farther west deeper mixing is underway across the NM plains and we expect this to expand east in the coming hours. Another area of interest will be the outflow boundary, particularly in the central Panhandle where upper diffluence is more apparent in the base of a high level jet maximum. Expectation this evening is for two primary areas of storms to impact our CWA - the first (and probably earliest) from eastern NM, while the second unfolds over the Panhandle near a stout N-S instability axis centered near Hereford. Greatest severe threat involves the latter given the lingering outflow boundary and potential for storms to acquire rotation near the outflow boundary. Saving grace for a more defined supercell threat may be the fact storms congeal by the time they reach our CWA, largely due to only modest deep layer shear this far south of the aforementioned upper jet. Still, some severe events appear likely with heavy rain a good bet considering such rich PWATs. Hail growth CAPE around 1000 J/kg could breed up to golfball size hail, while downbursts will certainly be of the wet variety given such high ELs and LCLs generally under 6000 feet. The largest coverage of storms may evolve late tonight as a trough (presently in southern CO) tracks SE across the Panhandle and benefits from a 30 knot LLJ. Storms should wane rapidly behind this wave toward daybreak. Largely zonal flow on Monday looks to direct at least one impulse our way from the Mexican Plateau, particularly by late in the day. PWATs will be largely similar to today, although a pressure trough is progged to shift into our western zones by peak heating. Although mid-level winds become very anemic tomorrow, convective temps could easily be attained near the surface trough where SBCAPEs of 2000+ J/kg could foster severe pulse modes. Much better kinematics develop on Tue as broad troughing emerges to our west and backs upper winds more SW. This SW component will advect drier air east and result in the pressure trough assuming more of a classical dryline structure by mid afternoon - likely across our western zones given such deep moisture over the CWA. Convection on Tue and Tue night could certainly be more organized and sustained given an overall uptick in deep layer shear. Beyond Tue, SW upper flow may play host to one more disturbance on Wed before the broader upper trough over the western CONUS dampens while moving across the Great Plains. GFS ensembles and the ECMWF are in good agreement that the subtropical high in the Deep South will redevelop westward by late week across Texas. Although some lingering moisture could foster lingering storm chances, we're continue to favor a drier theme from Thu night through Sat as subsidence and much greater thicknesses look to shut down additional rain chances. This is also why max temps have been nudged up to above normal territory from late week into the weekend - mostly on par with raw MOS data. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23
Hazardous weather outlook, Aug 13, 3:51 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 351 PM CDT Sun Aug 13 2017 TXZ021>044-142100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 351 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected to develop and move east across the outlook area from this evening through the overnight. Some of these storms may become severe with hail as large as 2 inches in diameter and wind gusts to 70 mph. Torrential rain is also likely with some of these storms, which could produce flooding. The severe threat should diminish after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic storm chances are expected Monday through Wednesday, mainly from the afternoon through the overnight hours. Some of these storms could produce heavy rain along with a threat for severe hail and damaing wind gusts.
In the hours before
Special weather statement, Aug 13, 7:47 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
747 PM CDT SUN AUG 13 2017
TXZ037-140115-
Dickens TX-
747 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKENS COUNTY UNTIL
815 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spur, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Spur and Dickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Frequent cloud to ground lightning is also occurring with
this storm. Seek a safe shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3342 10104 3345 10104 3366 10091 3351 10065
3340 10079 3340 10099
TIME...MOT...LOC 0046Z 215DEG 10KT 3344 10091
23Special weather statement, Aug 13, 8:06 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lubbock TX
806 PM CDT SUN AUG 13 2017
TXZ037-043-140130-
Dickens TX-Kent TX-
806 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT AND SOUTHERN
DICKENS COUNTIES UNTIL 830 PM CDT...
At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Girard, or 10 miles northwest of Jayton, moving northeast at 10 mph.
An additional strong storm was located near Spur, moving northeast
at 10 mph.
Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.
Locations impacted include...
Spur, Dickens and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3341 10103 3366 10086 3353 10052 3340 10052
3326 10062
TIME...MOT...LOC 0105Z 203DEG 9KT 3337 10069
23The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:47 PM CDT | Special Weather Statement | LUB | Dickens | 28 min |
| Aug 13, 8:06 PM CDT | Special Weather Statement | LUB | Dickens | 24 min |
| Aug 13, 8:29 PM CDT | Special Weather Statement | LUB | Dickens | 31 min |
| Aug 13, 8:40 PM CDT | Special Weather Statement | LUB | Garza | 35 min |
| Aug 13, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 46 min |
| Aug 13, 8:48 PM CDT | Tornado Warning | LUB | Briscoe, Hall | 27 min |
| Aug 13, 9:05 PM CDT | Special Weather Statement | LUB | King | 25 min |
| Aug 13, 9:09 PM CDT | Special Weather Statement | LUB | Briscoe, Castro, Parmer, Swisher | 21 min |
| Aug 13, 9:24 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Hall | 3 hr |
| Aug 13, 9:26 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Floyd, Hall, Motley | 49 min |
| Aug 13, 9:30 PM CDT | Special Weather Statement | LUB | Castro, Parmer, Swisher | 30 min |
| Aug 13, 9:31 PM CDT | Special Weather Statement | LUB | Cottle | 29 min |
| Aug 13, 9:46 PM CDT | Special Weather Statement | LUB | King | 29 min |
| Aug 13, 9:59 PM CDT | Flash Flood Warning | LUB | Briscoe, Hall | 2 hr |
| Aug 13, 10:10 PM CDT | Special Weather Statement | LUB | Castro, Floyd, Hale, Swisher | 35 min |
| Aug 13, 10:14 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Crosby, Dickens, Floyd and 2 more | 46 min |
| Aug 13, 10:24 PM CDT | Special Weather Statement | LUB | King | 21 min |
| Aug 13, 10:28 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Cottle, Floyd, Hall, Motley | 2 hr |
| Aug 13, 10:45 PM CDT | Special Weather Statement | LUB | King | 30 min |
| Aug 13, 10:47 PM CDT | Special Weather Statement | LUB | Hale, Lamb | 43 min |
| Aug 13, 11:09 PM CDT | Special Weather Statement | LUB | Cottle, Crosby, Dickens, Floyd, King, Motley | 36 min |
| Aug 13, 11:29 PM CDT | Special Weather Statement | LUB | Crosby, Hockley, Lubbock | 46 min |
| Aug 13, 11:43 PM CDT | Special Weather Statement | LUB | Dickens, Kent, King, Stonewall | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.